Weight gain and antidepressants

Patient

Q: My doctor is likely to be prescribing me with antidepressants. One concern of mine is gaining weight from this, will my doctor understand if I ask for a certain medication that does not have a weight gain side effect?

Symptoms:  Fatigue (tired all the time and no energy), Moody, Feeling low, unable to concentrate, socially awkward, brain feels fuzzy, trouble holding conversation due to lack of focus.
Doctor

A:   Thank you for writing to us.

There are many drugs which can be used for depression. The drugs are classified by 1st class and the next generations of antidepressants. The drugs have varying side effects. It is legitimate that you talk to your Doctor saying that you want to prevent weight gain. But, this may cause other side effects. If these side effects occur, you may have to stop taking the medication.

Trust the Doctor's judgement and keep a close feedback cycle with the Doctor to ensure that you are doing well.

Hope this helps you. All the best.

Related Q&A

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews